How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Jerry E Your Own Question
Dr. Jerry E
Dr. Jerry E, Doctor (MD/DO)
Category: Health
Satisfied Customers: 1085
Experience:  1 yr experience family medicine (adult and children), emergency medicine for five years
Type Your Health Question Here...
Dr. Jerry E is online now
A new question is answered every 9 seconds

my mother was treated for low sodium level - 121 - her lasix

Customer Question

my mother was treated for low sodium level - 121 - her lasix was stopped and iv administered to correct sodium she then swelled up feet and legs three times the size - could not lie down - couldn't breathe if she did - could not walk or stand up without legs hurting -could not eat - gained 22 lbs when corrected she went from 125lbs to 103 legs now hurt when she walks skin became flaky and blood vessels had burst in her legs when they swelled waht caused this
Submitted: 6 years ago.
Category: Health
Expert:  Dr. Jerry E replied 6 years ago.

Good morning, Dr. Jerry E. from New York here!


I'm sorry to hear about your mother's ordeal. It is difficult to see a family member go through that. Things tend to happen quickly and often the medical community does not offer the explanations we need.


When sodium levels are off balance and then rapidly restored with fluids, fluid shifts can occur which allow the fluid to leak out of the blood vessels and out of the cells, into what is called the "third space". She needed the sodium to maintain brain and cardiac function, but all of the extra fluid that the sodium was dissolved in had to go somewhere! On your mother this appeared as swelling in her legs. Fluid tends to go where gravity will let it sit, and this can cause varicose (over-stretched) veins that are prone to bursting. I wouldn't be surprised if her legs which are flaky are also somewhat red. The treatment for this along with careful fluid management is to have her legs elevated when she is not walking around and to wear compression stockings (Available at a pharmacy).


Do you have any other questions?



Customer: replied 6 years ago.
what other way could it have beeen treated? salt tablets??
Expert:  Dr. Jerry E replied 6 years ago.
No, generally IV infusion of normal saline is the proper treatment.
Customer: replied 6 years ago.
sorry it took so long to get back to you -I have just one more question - shoudl lasix be stopped completely because it seems like she blew up like a balloon when they stopped it and gace her the IV
Expert:  Dr. Jerry E replied 6 years ago.

No, the lasix should not be stopped completely. That could cause fluid on her lungs and swelling (fluid) everywhere. The dosage should be monitored by her doctor. If these answers have helped you, please click accept.



Dr. Jerry E.